I've been afraid to ask this because our family has taken so many hits lately that I don't think I could handle another but here goes....
Right before Christmas Andrew was taking some meds that needed dosed in the night (three times per day, even spacing important according to doctor). He was taking his early morning (4 am I believe) dose and staying awake. Nightmare for me and for him in terms of lack of sleeping messing up his health. So I decided to give him melatonin w/that 4 am dose because we had a big night planned w/family and I wanted him somewhat rested. This was the only day I did that.
He woke up between 7 and 7:30 that day. He seemed his usual very awake and happy self. I brought him into my room which was semi-dark (window light coming in around curtains but lights off). He was chattering about trains and stopped mid-sentence, looked startled in his face (as if a person was falling asleep and suddenly woke up), and lost his train of thought completely. It was weird. Then he started talking again and it happened again. Then again. At this point I'm concerned/stunned I guess. I started talking w/him and he did it again and lost what I was saying. Then again. At this point I'm really scared so I took him in the living room (bright light there) and set up a video camera. He talked and talked and it never happened again. I watched him all day and saw nothing weird. Nothing like that has happened since though Andrew is generally inattentive and so spaces out a lot.
I called his geneticist (metabolic condition) and he said (via nurse) that Andrew was probably in some kind of sleep walking type state and he wasn't concerned. I don't think he was sleep walking at all. However, he came into that day short on sleep and he likely did still have some melatonin in him so maybe he was sort of falling asleep. He seemed so very awake though outside of those moments and the rest of the day.
What do you think? Concern or not?
Rachelle, mommy to 8 year old boys!
My Blog-free homeschooling finds and my lesson plans and link to the new User Agreement